Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 6, 2021, 8:35 PM CDT for Shelby County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2021, 8:35 PM CDT (01:35 UTC)
- Expired
- Oct 6, 2021, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.50 in
- Wind
- 40
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1415 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
614
WWUS84 KBMX 070135
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
835 PM CDT Wed Oct 6 2021
ALZ025-070215-
Shelby AL-
835 PM CDT Wed Oct 6 2021
...Strong thunderstorms will impact portions of central Shelby County
through 915 PM CDT...
At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Meadowbrook to Oak Mountain Amphitheater.
Movement was northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoover, Alabaster, Pelham, Chelsea, Indian Springs Village, Fowler
Lake, Highland Lakes, Oak Mountain Amphitheater, Meadowbrook, Oak
Mountain State Park, Brook Highland and Hoover Veterans Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for central
Alabama.
&&
LAT...LON 3343 8662 3327 8669 3326 8680 3336 8681
3337 8678 3339 8678 3339 8676 3340 8675
3342 8675 3342 8672 3343 8672 3343 8670
3344 8670
TIME...MOT...LOC 0135Z 213DEG 15KT 3341 8670 3332 8678
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
GranthamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 6, 3:47 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Oct 6, 3:47 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 347 PM CDT Wed Oct 6 2021 .SHORT TERM... /Updated at 0321 PM CDT Wed Oct 06 2021/ Tonight through Thursday. A large cut-off upper low that has been parked near the AR-LA-TX area has been tracking slowly northward today. Drier air aloft on the southern side of the upper low has pushed into areas south of I-20. With drier and colder air aloft moving into Central Alabama, there is a chance for downbursts associated with any storm that can develop stronger updrafts. Also, there is an area of enhanced low level shear over northeast Alabama, so an isolated tornado cannot be ruled out through the evening hours. The dry slot has suppressed convection south of I-20 this afternoon. Models do show convection increasing across areas south of I-20 and east of I-65 this evening and kept high pops for this area. With the possibility of heavier showers lingering across east Alabama overnight, extended the Flash Flood Watch thru 7 AM Thursday for areas along and east of I-65. Canceled the Flash Flood Watch for the western counties. 58/rose .LONG TERM... /Updated at 0321 PM CDT Wed Oct 06 2021/ Thursday night through Tuesday. No changes made to the extended forecast. We finally get into a more typical October dry pattern with no rain in the forecast for the period Saturday through Tuesday. Previous long-term discussion: /Updated at 0325 AM CDT Wed Oct 06 2021/ Thursday night through Tuesday. An upper-level trough axis and mid-level dry slot will swing through Thursday night and Friday, resulting in a drying trend. Any lingering showers should be confined to our far eastern counties through Friday morning, and the entire forecast area should be dry by Friday night. Height rises and dry conditions are expected over the weekend as the upper-level trough moves toward the East Coast and a ridge shifts eastward across the Lower Mississippi Valley. Model spread increases for Monday and Tuesday, but generally speaking, significant moisture recovery ahead of any potential weather system appears unlikely. Our forecast remains dry for now. 87/Grantham && .AVIATION... 18Z TAF Discussion. Widespread low end VFR to upper MVFR CIGs and BKN cloud cover were noted on recent VIS sat imagery. Additionally, coverage of SCT SHRA has increased across the FA in the last few hours, however occurrence of TS has been minimal. Have kept mentions of SHRA at most terminals w/ addition of VCTS for ocsnl thunder chances. SHRA is expected to taper off following 00Z Wed night and CIGs should deteriorate to IFR levels b/w 00Z-06Z Wed night at most locations w/ some patchy BR developing after the conclusion of precip. Condns are anticipated to begin improving Thurs morning. /232/ && .FIRE WEATHER... Periods of heavy rain possible overnight for areas along and east of I-65. Drier air aloft will overspread Central Alabama tonight and Thursday, and push the deeper moisture into Georgia. On Thursday a majority of the rain will be east of I-65. The rain will finally exit east Alabama Thursday evening. Southeast winds 3-5 mph tonight will become south-southwest 3-5 mph on Thursday. Low level humidity values will remain elevated thru Thursday, but drier air will work into the area by Friday with minimum RH values falling to 55-65 percent. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 79 63 80 60 / 80 50 20 20 0 Anniston 67 79 64 81 62 / 80 60 30 20 0 Birmingham 66 79 63 81 63 / 70 30 10 10 0 Tuscaloosa 66 81 64 83 63 / 30 10 10 0 0 Calera 67 80 64 81 63 / 60 30 20 10 0 Auburn 66 79 65 80 63 / 70 60 40 20 0 Montgomery 68 81 65 84 63 / 70 40 20 10 0 Troy 68 82 66 83 63 / 70 50 30 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday morning for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...Lowndes... Macon...Montgomery...Perry...Pike...Randolph...Russell... Shelby...St. Clair...Talladega...Tallapoosa...Walker...Winston. &&
Hazardous weather outlook, Oct 6, 3:03 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 303 PM CDT Wed Oct 6 2021 ALZ011>015-017>050-072315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 303 PM CDT Wed Oct 6 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible across portions of Central Alabama. This could lead to flash flooding of low lying or poor drainage areas. A Flash Flood Watch is in effect for a eastern half of the area. Minor flooding is occurring along portions of the Chattahoochee River. Some locations in Lee, Chambers and Russell Counties may be affected. Please see the latest river statements from the National Weather Service in Atlanta for more details. Thunderstorms may be capable of producing damaging winds, hail and brief tornadoes. A Tornado Watch is in effect for thew northeastern quadrant of the area. Please see the graphic for specific locations under these threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional heavy rainfall is possible east of Interstate 65 on Thursday. This could lead to flash flooding of low lying or poor drainage areas. Rain chances decrease significantly on Thursday night ending any threat. Minor flooding may continue into Thursday along portions of the Chattahoochee River. Some locations in Lee, Chambers and Russell Counties may be affected. Please see the latest river statements from the National Weather Service in Atlanta for more details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Thursday.
In the hours before
Local storm report, Oct 6, 8:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 1 SW RIVERCHASE 33.34N 86.82W
10/06/2021 SHELBY AL 911 CALL CENTER
FLOODING WITH BASEMENT COLLAPSE ALONG BANE
BERRY DRIVE.
&&
GMSLocal storm report, Oct 6, 8:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM FLASH FLOOD 1 NE HELENA 33.31N 86.83W
10/06/2021 SHELBY AL 911 CALL CENTER
PARTS OF HIGHWAY 261 HAVE SEVERAL FEET OF
WATER OVER THE ROAD.
&&
MALLocal storm report, Oct 6, 8:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL OAK MOUNTAIN AMPHITHEAT 33.34N 86.78W
10/06/2021 E0.70 INCH SHELBY AL PUBLIC
&&
MALLocal storm report, Oct 6, 8:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 1 SW JOE TUCKER PARK 33.28N 86.85W
10/06/2021 SHELBY AL 911 CALL CENTER
PARTS OF HIGHWAY 17 HAVE 1 TO 2 FEET OF
WATER OVER THE ROADWAY.
&&
MALLocal storm report, Oct 6, 8:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 2 ENE RIVERCHASE 33.36N 86.79W
10/06/2021 SHELBY AL FIRE DEPT/RESCUE
WATER RESCUE ON RIVERCHASE PARKWAY.
&&
GMSSpecial weather statement, Oct 6, 8:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
835 PM CDT Wed Oct 6 2021
ALZ025-070215-
Shelby AL-
835 PM CDT Wed Oct 6 2021
...Strong thunderstorms will impact portions of central Shelby County
through 915 PM CDT...
At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Meadowbrook to Oak Mountain Amphitheater.
Movement was northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoover, Alabaster, Pelham, Chelsea, Indian Springs Village, Fowler
Lake, Highland Lakes, Oak Mountain Amphitheater, Meadowbrook, Oak
Mountain State Park, Brook Highland and Hoover Veterans Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for central
Alabama.
&&
LAT...LON 3343 8662 3327 8669 3326 8680 3336 8681
3337 8678 3339 8678 3339 8676 3340 8675
3342 8675 3342 8672 3343 8672 3343 8670
3344 8670
TIME...MOT...LOC 0135Z 213DEG 15KT 3341 8670 3332 8678
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GranthamThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:17 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 10 hr |
| Oct 6, 7:57 PM CDT | Special Weather Statement | BMX | Shelby | 33 min |
| Oct 7, 12:06 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 10 hr |
| Oct 7, 12:24 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Shelby | 3 hr |
| Oct 7, 5:14 AM CDT | Dense Fog Advisory | BMX | Autauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more | 5 hr |
| Oct 7, 9:00 AM CDT | Areal Flood Advisory | BMX | Lee, Macon | 3 hr |
| Oct 7, 9:59 AM CDT | Areal Flood Advisory | BMX | Chambers, Lee | 3 hr |
| Oct 7, 10:33 AM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 30 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.